Iowa, 2017

Hail and Lightning Strike in Iowa, May 7 to 8, 2017

May 7 to 8, 2017 · NWS DMX · 7 events in 4 counties and zones

An area of low pressure skirted the region north of Iowa, tracking generally southeast through the day. Trailing fronts were draped across western Iowa (stalled turned warm front) and back across western Iowa (cold front).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An area of low pressure skirted the region north of Iowa, tracking generally southeast through the day. Trailing fronts were draped across western Iowa (stalled turned warm front) and back across western Iowa (cold front). Initially in the the hours just after midnight, a line of storms initiated along the stalled/warm front in an area of MUCAPE around 1000 J/kg and effective bulk shear of 30-40 kts. While primarily periods of heavy rain and small hail prevailed, a couple of severe hail reports were received. Later in the day as the low pressure center moved into northern Iowa, another series of hail producing storms sparked off in an area along the warm front close to the center of the low. MUCAPE and effective bulk shear values were similar to morning storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 7, 5:46 AM CST, 3 hours 44 minutes earlier.

Area forecast discussion, May 7, 5:46 AM CST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
646 AM CDT Sun May 7 2017

.SHORT TERM.../Today through Tonight/
Issued at 339 AM CDT Sun May 7 2017

Some sensible weather may actually return to the forecast late in
the period. Not much going on currently however with mid/upper level
ridge still upstream from the southern Plains into the Dakotas. The
long wave pattern has progressed just enough to push the surface
ridge into the Upper MS Valley inducing warm advection from the
Dakotas into MN. Moisture is lacking however and the only clouds are
quite high based into MN and may skirt northeast sections today. The
low level warm advection won't be too strong however with surface
winds staying less than 180 degrees. Thus have kept highs at or just
above persistence with better warming potential west.

The warm/theta-e advection should persist and lower into tonight and
the MUCAPE axis should eventually progress to and through the MO
Valley into Monday morning. This may produce isolated elevated
showers and storms after 06z. Various models suggest MUCAPEs 500
j/kg or more with 30+kts of effective shear, so while the potential
is certainly not great, there could be a few stronger organized
storms with some brief hail potential. Have kept the low end PoPs
across the SW two-thirds of the forecast area, which most
deterministic and ensembles suggest for placement. There are a few
outliers farther NE into ARX's area however, like the HRW ARW or
NamNest, but confidence isn't there to push PoPs that far north and
east as of yet.

.LONG TERM.../Monday through Saturday/
Issued at 339 AM CDT Sun May 7 2017

No major changes to the forecast.  Monday a warm front will lift
across the forecast area.  There will be some elevated instability
with this boundary and as a result showers and isolated storms will
lift across the area through the day.  The Southwest half should see
this activity in the morning with the Northeast seeing it in the
afternoon.  The surface low will move out the area but the frontal
boundary will sag South again with another surface low developing
and this will keep showers and storms going in Missouri and likely
into Southern Iowa as well although models are starting to show a
little slower trend with precip not making much advancement into
Iowa until Wedensday when the upper low over the southwest U.S.
begins to lift into the Plains.  This will occur Wednesday into
Wednesday night and this timeframe will be the next chance for
widespread precip across the state.

Thursday the models try to develop a large ridge over the West which
then takes the low back to the South aided by a low over the Great
Lakes that pivots into the Northeast U.S.  This would keep the
precip South of the state again however there is a lot of things
that have to come together and so confidence is low in this overall
solution although it appears at most Southern Iowa could get
additional rainfall.

Friday into Saturday the aforementioned ridge moves into the Rockies
putting the Upper Midwest in a general Northwest flow but the models
also want to develop a shortwave/low over Minnesota/Wisconsin and
drop it South.  The Euro and GFS all suggest that some showers will
brush the Northeast part of the forecast area while the Canadian
digs the low way South and develops a trough over Illinois and
Indiana taking the precip further East.  Meanwhile another low is
developing over the NW U.S. which will play a part in later
forecasts.

As for temps there will be quite the divide early in the week on
either side of the warm front.  Highs across the Northeast will
generally be in the 60's while across the Southwest highs will be
near 80.  Mid to late week once the front is South of the area
again, highs statewide will be in the 60's.

&&

.AVIATION.../For the 12Z TAFS through 12Z Monday morning/
Issued at 645 AM CDT Sun May 7 2017

Confidence is high in VFR conditions through the evening hours
with nothing more than mid cloudiness northeast near KMCW/KALO and
mostly clear skies elsewhere. There is medium to high confidence
that VFR conditions will persist through the remainder of the
period as well, however VFR ceilings are expected to expand
overnight along with the potential for isolated weak elevated
convection. There is only a slight potential for non-VFR
conditions at any particular site, mainly due to visibility
restrictions in showers, and not great enough for a mention or
even VCSH at this point.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Small
LONG TERM...FAB
AVIATION...Small
Hazardous weather outlook, May 7, 3:40 AM CST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
440 AM CDT Sun May 7 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-080945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
440 AM CDT Sun May 7 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated to scattered non-severe thunderstorms are possible late
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered non-severe thunderstorms will be possible at times
Monday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

FAB

The radar

The Des Moines radar (KDMX), 63 km away, was scanning. The volume nearest the first event began at 15:28 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 heavy rain, 1 lightning. Local standard time, as filed.

Heavy Rain, Greene

When
May 7, 9:30 AM CST to May 8, 9:30 AM CST
Where
Greene County, 0.69 mi S of Jefferson
Reported by
Trained Spotter
Coordinates
42.010, -94.380

Trained spotter reported heavy rainfall of about 2.00 inches over the last 24 hours. This is a location correction to earlier report.

Hail, Cass

When
May 8, 1:40 AM CST
Where
Cass County, 1.04 mi E of Atlantic
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.400, -95.000

Off duty 911 center manager reported quarter sized hail covering the ground. The hail lasted for about 5 minutes.

Heavy Rain, Guthrie

When
May 8, 4:30 AM CST to 9:30 AM CST
Where
Guthrie County, 0.51 mi E of Jamaica
Reported by
Social Media
Coordinates
41.850, -94.310

Public reported heavy rainfall of 2.00 inches via social media.

Lightning, Cerro Gordo

When
May 8, 8:25 PM CST
Where
Cerro Gordo County, 0.44 mi SSW of Clear Lake
Property damage
$100,000
Reported by
Newspaper
Coordinates
43.124, -93.383

A family reported seeing a red and orange fireball before realizing their neighbor's home was on fire. A tall tree behind the home appeared to have been struck on fire as well.

Hail, Cerro Gordo

When
May 8, 8:35 PM CST
Where
Cerro Gordo County, 0.86 mi NE of Clear Lake
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.140, -93.370

Trained spotter reported roads covered in up to ping pong ball sized hail in Clear Lake.

Hail, Cerro Gordo

When
May 8, 8:40 PM CST
Where
Cerro Gordo County, Clear Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.130, -93.380

Trained spotter reported up to quarter sized hail.

Hail, Cerro Gordo

When
May 8, 8:40 PM CST
Where
Cerro Gordo County, 0.86 mi NE of Clear Lake
Measured
1 in hail
Reported by
Social Media
Coordinates
43.140, -93.370

Public reported quarter sized hail via social media.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687846, 687843, 687844, 695971, 687847, 687849, 687850.